The Annals of Statistics

Average Run Lengths of an Optimal Method of Detecting a Change in Distribution

Moshe Pollak

Full-text: Open access

Abstract

Suppose one is able to observe sequentially a series of independent observations $X_1, X_2, \ldots$, such that $X_1, X_2, \ldots, X_{\nu - 1}$ are i.i.d. with known density $f_0$ and $X_\nu, X_{\nu + 1}, \ldots$ are i.i.d. with density $f_\theta$ where $\nu$ is unknown. Define $R(n, \theta) = \sum^n_{k = 1} \prod^n_{i = k} \frac{f_\theta(X_i)}{f_0(X_i)}.$ It is known that rules, which call for stopping and raising an alarm the first time $n$ that $R(n, \theta)$ or a mixture thereof exceeds a prespecified level $A$, are optimal methods of detecting that the density of the observations is not $f_0$ any more. Practical applications of such stopping rules require knowledge of their operating characteristics, whose exact evaluation is difficult. Here are presented asymptotic $(A \rightarrow \infty)$ expressions for the expected stopping times of such stopping rules (a) when $\nu = \infty$ and (b) when $\nu = 1$. We assume that the densities $f_\theta$ form an exponential family and that the distribution of $\log(f_\nu(X_1)/f_0(X_1))$ is (strongly) nonlattice. Monte Carlo studies indicate that the asymptotic expressions are very good approximations, even when the expected sample sizes are small.

Article information

Source
Ann. Statist., Volume 15, Number 2 (1987), 749-779.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176350373

Digital Object Identifier
doi:10.1214/aos/1176350373

Mathematical Reviews number (MathSciNet)
MR888438

Zentralblatt MATH identifier
0632.62080

JSTOR
links.jstor.org

Subjects
Primary: 62L10: Sequential analysis
Secondary: 62N10 62E20: Asymptotic distribution theory 62E25 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60G45

Keywords
Quality control sequential analysis stopping rules nonlinear renewal theory strongly nonlattice CUSUm procedures Monte Carlo

Citation

Pollak, Moshe. Average Run Lengths of an Optimal Method of Detecting a Change in Distribution. Ann. Statist. 15 (1987), no. 2, 749--779. doi:10.1214/aos/1176350373. https://projecteuclid.org/euclid.aos/1176350373


Export citation